Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS St. Louis, MO

June 2, 2008Calhoun County, Greene County, Jersey County, Illinois; Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 2, 2008, 7:12 PM CDT for Calhoun County, Greene County, Jersey County, Illinois; Pike County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 7:12 PM CDT (00:12 UTC)
Expired
Jun 2, 2008, 7:31 PM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Pike County, MO

The radar

The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2506 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 030012
SVRLSX
ILC013-061-083-MOC163-030100-
/O.NEW.KLSX.SV.W.0253.080603T0012Z-080603T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIKE COUNTY IN NORTHEAST MISSOURI
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS
  SOUTHERN GREENE COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 800 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CLARKSVILLE...OR 8 MILES SOUTHEAST OF LOUISIANA...AND MOVING EAST
  AT 48 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...
  BELLEVIEW...
  CARROLLTON...
  OLD KANE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3940 9095 3939 9066 3939 9062 3941 9062
      3937 9023 3914 9033 3930 9100 3941 9098
TIME...MOT...LOC 0012Z 282DEG 42KT 3937 9093

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 030031
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT MON JUN 2 2008

ILC013-061-083-MOC163-030039-
/O.CAN.KLSX.SV.W.0253.000000T0000Z-080603T0100Z/
JERSEY IL-CALHOUN IL-GREENE IL-PIKE MO-
729 PM CDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE...CALHOUN AND
NORTHERN JERSEY COUNTIES IN SOUTHWEST ILLINOIS...AND EASTERN PIKE
COUNTY IN NORTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THE STORM WILL STILL BE CAPABLE OF 
PRODUCING VERY HEAVY RAIN...OCCASIONAL DANGEROUS LIGHTNING...AND 
BRIEF HEAVY DOWNPOURS AS IT CONTINUES MOVING EAST THROUGH 
CALHOUN...GREEN AND INTO NORTHERN JERSEY COUNTIES.

LAT...LON 3940 9095 3939 9066 3939 9062 3941 9062
      3937 9023 3914 9033 3930 9100 3941 9098
TIME...MOT...LOC 0029Z 282DEG 42KT 3932 9068

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:43 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 2, 2:43 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT MON JUN 2 2008

.DISCUSSION...
/242 PM CDT MON JUN 2 2008/
WEAK HIGH PRESSURE HAS SETTLED INTO THE REGION. AS A RESULT, SURFACE
WARM FRONTAL/OUTFLOW BOUNDARY EXTENDED FROM SOUTHEAST MO INTO
EASTERN KS THIS AFTERNOON. BOUNDARY IS FORECAST TO DISSIPATE
OVERNIGHT AS MCS PASSES ACROSS THE AREA. BOUNDARY IS FORECAST TO
DROP INTO NORTH MO EARLY ON TUESDAY AND THEN REMAIN ACROSS THE AREA
THROUGH MUCH OF WEDNESDAY BEFORE LIFTING TO THE NORTH OF THE AREA.
FRONT WILL BE THE FOCUS FOR CONVECTION NEXT SEVERAL DAYS.

850 MB MOISTURE WAS POOLED FROM CENTRAL KS INTO SOUTHWEST MO THIS
MORNING. THE VARIOUS MODELS VERIFIED FAIRLY CLOSE WITH WIND AND
MOISTURE FIELDS. MCS DEVELOPED LAST NIGHT IN RESPONSE TO STRONG
MOISTURE INFLOW AND CONTINUES TO TRACK SOUTHEASTWARD ACROSS WEST MO.
DENSE BLOWOFF CLOUDS HAVE OVERSPREAD THE ENTIRE FORECAST AREA.
RAIN HAS MOVED INTO CENTRAL MO AND PORTIONS OF THE EASTERN OZARKS.
MOISTURE TRANSPORT AND STRONG WARM AIR ADVECTION IS FORECAST TO
BECOME ESTABLISHED INTO NORTH MO TONIGHT BY THE VARIOUS MODELS.
EXPECT MCS TO DEVELOP TO THE NORTH OF THE FORECAST AREA LATER THIS
EVENING AND THEN SAG SOUTHEASTWARD.

THE GFS AND ECMWF HAVE BEEN VERY SIMILAR PAST FEW DAYS IN
FORECASTING A DEEP UPPER TROF/CLOSED LOW WILL DIG ACROSS THE ROCKIES
ON THURSDAY. THE ECMWF HAS BEEN AND STILL IS STRONGER AND DEEPER
WITH SYSTEM WITH THE H5 LOW NEAR THE 4 CORNERS REGION THURSDAY
MORNING. AS A RESULT, DEEP SURFACE LOW FOR EARLY JUNE WILL DEVELOP
ACROSS KS ON THURSDAY. WITH STRONG DYNAMICS FORECAST WITH THIS
SYSTEM, EXPECT STRONG SQUALL LINE WILL MOVE ACROSS WEST MO THURSDAY
EVENING AND INTO THE FORECAST AREA OVERNIGHT.

BOTH MODELS THEN BUILD AN UPPER RIDGE INTO THE REGION ON SUNDAY.
TEMPS SHOULD BE WELL ABOVE AVERAGE AS A RESULT.

TPS
&&

.AVIATION...
/1239 PM CDT MON JUN 2 2008/
FOR THE 18Z TAFS...MCS OVER ERN KS AND WRN MO IS EXPECTED TO
CONTINUE TO MOVE SE ACROSS ERN MO. UIN IS EXPECTED TO REMAIN DRY
UNTIL LATE TONIGHT AS ANOTHER MCS IS EXPECTED TO DEVELOP ACROSS
THE CENTRAL PLAINS AND MOVE EWD ALONG THE WARMFRONT. ATMO ACROSS
CENTRAL...ERN AND SERN MO HAS DESTABILIZED THIS MORNING. EXPECT
TSRA TO REMAIN S AND E OF THE SUS...STL AREA. TSRA...SHRA ARE
EXPECTED TO MOVE OVER COU FOR THE NEXT FEW HOURS. CONVECTION
TONIGHT IS EXPECTED TO REMAIN N OF STL...SUS AND COU. HOWEVER...
MODELS ARE INDICATING THAT CONVECTION MAY PROPAGATE FURTHER S THAT
PREVIOUSLY THOUGHT. GIVEN UNCERTAINTIES WITH HOW TODAYS
CONVECTION WILL IMPACT TONIGHTS...HAVE DECIDED TO HOLD OFF
MENTIONING TSRA FOR TONIGHT AND EARLY TOMORROW MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 3:15 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT MON JUN 2 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
315 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION TONIGHT. THE MOSTLY LIKELY LOCATIONS FOR SEVERE WEATHER
ARE OVER SOUTHEASTERN MISSOURI THIS EVENING...AND THEN OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AFTER MIDNIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA ON TUESDAY AND TUESDAY NIGHT. THE AREA MOST LIKELY TO
EXPERIENCE THE POSSIBILITY OF SEVERE WEATHER IS NORTHWEST OF I-44
IN MISSOURI AND I-70 IN ILLINOIS.

THERE IS A RISK OF ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT
AND FRIDAY AS A STRONG LATE SPRING STORM SYSTEM MOVES OUT OF THE
ROCKIES.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY ACROSS
MUCH OF EAST MISSOURI AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Local storm report, Jun 2, 6:03 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             3 S SHELBINA            39.65N  92.04W
06/02/2008  E0.75 INCH       MONROE             MO   TRAINED SPOTTER

            COVERING THE GROUND.

&&

EVENT NUMBER 00304

SIPPRELL
Local storm report, Jun 2, 6:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             CENTER                  39.51N  91.53W
06/02/2008  E0.75 INCH       RALLS              MO   TRAINED SPOTTER

&&

EVENT NUMBER 00306

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:34 PM CDTRiver Flood WarningLSXAdams38 days
Jun 2, 9:34 PM CDTRiver Flood WarningLSXPike42 days
Jun 2, 9:34 PM CDTRiver Flood WarningLSXPike44 days
Jun 2, 9:34 PM CDTRiver Flood WarningLSXCalhoun45 days
Jun 2, 9:50 PM CDTSevere Thunderstorm WarningLSXAdams, Brown25 min
Jun 2, 11:17 PM CDTSevere Thunderstorm WarningLSXAdams, Brown43 min
Jun 2, 11:59 PM CDTAreal Flood AdvisoryLSXAdams, Brown3 hr
Jun 3, 12:45 AM CDTSevere Thunderstorm WarningLSXAdams45 min
Jun 3, 1:28 AM CDTSevere Thunderstorm WarningLSXAdams47 min
Jun 3, 1:58 AM CDTTornado WarningLSXAdams32 min
Jun 3, 2:27 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike48 min
Jun 3, 2:39 AM CDTFlash Flood WarningLSXAdams13 hr
Jun 3, 3:16 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike44 min
Jun 3, 4:12 AM CDTSevere Thunderstorm WarningLSXGreene, Pike37 min
Jun 3, 4:34 AM CDTAreal Flood AdvisoryLSXBrown6 hr
Jun 3, 4:57 AM CDTFlash Flood WarningLSXPike6 hr
Jun 3, 7:23 AM CDTFlash Flood WarningLSXBond, Montgomery5 hr
Jun 3, 7:39 AM CDTSevere Thunderstorm WarningLSXFayette, Marion51 min
Jun 3, 7:54 AM CDTTornado WarningLSXMarion29 min
Jun 3, 9:15 AM CDTSevere Thunderstorm WarningLSXAdams, Brown60 min
Jun 3, 9:57 AM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 3, 10:07 AM CDTSevere Thunderstorm WarningLSXAdams, Brown21 min
Jun 3, 10:15 AM CDTFlash Flood WarningLSXBrown4 hr
Jun 3, 10:39 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery44 min
Jun 3, 11:36 AM CDTRiver Flood WarningLSXBrown23 hr
Jun 3, 1:18 PM CDTRiver Flood WarningLSXBrown3 days
Jun 3, 1:18 PM CDTRiver Flood WarningLSXMorgan, Pike37 days
Jun 3, 1:18 PM CDTRiver Flood WarningLSXPike, Scott48 days
Jun 3, 1:18 PM CDTRiver Flood WarningLSXCalhoun, Jersey42 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXAdams34 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXAdams34 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXPike39 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXCalhoun43 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXJersey45 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXMadison40 days
Jun 3, 2:46 PM CDTRiver Flood WarningLSXRandolph43 days
Jun 3, 3:35 PM CDTFlash Flood WatchLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 10 more24 hr
Jun 3, 6:29 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike46 min
Jun 3, 1:39 AM CDTAreal Flood AdvisoryLSXKnox, Lewis45 min
Jun 3, 2:03 AM CDTFlash Flood WarningLSXKnox, Lewis11 hr
Jun 3, 2:07 AM CDTRiver Flood WarningLSXLewis4 days
Jun 3, 2:33 AM CDTRiver Flood WarningLSXMarion32 hr
Jun 3, 3:23 AM CDTRiver Flood WarningLSXLewis3 days
Jun 3, 8:46 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby59 min
Jun 3, 8:59 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby47 min
Jun 3, 9:18 AM CDTSevere Thunderstorm WarningLSXMarion57 min
Jun 3, 11:17 AM CDTRiver Flood WarningLSXJefferson, Saint Louis41 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.